Question

I don't know if this is the right forum for this question,but...is there any link known of between consistent and, yes, relentless rectal pain and HIV infection. I've had sever rhoids for about 3 years and cannot, no matter what I try, seem to ameliorate the discomfort (to the point of not being able to walk). My VL is up to 200,000 and T's are at 107 after 31/2 years treatment. Colo/rectal specialists seems to see them and quip something like "ah, bad hemmorhoids" and tell me to take fiber or stool softeners, which is inadvisable during so much antibiotic treatments now too. Am I just a whiner or is there the possibility that my HIV is exascerbating the colorectal/rhoids problems I have. By the way, I'm a strict vegetarian for over 5 years, so no high fat diets could be the culprit. Many Thanks.

Answer

I trust that you have been evaluated for any infection in that region or evidence for fissures/colitis of any sort? Many HIV meds aggravate the gut resulting in loose stools and anal/rectal problems. HIV infection can result in slower/delayed healing of anal/rectal conditions. I hope your HIV specialist is involved in efforts to better control your HIV status. With a CD4 count in the 100 range there are some infections that need to be considered. Anal-rectal problems are a big dealfrom the health and quality of life perspective. KH